Colorado, 2021

Hail in Colorado, July 18, 2021

July 18, 2021 · NWS GLD · 1 event in 1 county or zone

During the afternoon a weakening thunderstorm moving east from Kansas produced hail up to nickel in size south of Cheyenne Wells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a weakening thunderstorm moving east from Kansas produced hail up to nickel in size south of Cheyenne Wells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 18, 11:02 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 18, 11:02 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1202 PM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 1152 AM MDT Sun Jul 18 2021

Key Message: Thunderstorm potential increasing for the afternoon.

Outflow boundary from storm activity over the eastern part of the
forecast area is progressing west. Along it some storms have
already formed. Ahead of the outflow boundary weak surface
convergence and destabilizing of the environment as temperatures
warm.

Looking at the latest data that has been doing the best
today, storm activity may increase over the southwest part of the
forecast area as a subtle upper level short wave trough deepens
overhead. Due to storms already starting to form this early in the
afternoon with the better lift yet to occur, confidence is
increasing that additional storm activity will occur over the
southwest part of the forecast area. As the afternoon progresses
the environment does become more suitable for severe weather.

The more likely scenario to unfold looks to be increased storm
coverage over the southwest part of the forecast area, with storm
activity ending behind the outflow boundary. Main hazards will be
damaging winds and large hail and flash flooding. The damaging
winds will be the primary threat once storms merge together. Based
on the latest timing of the outflow boundary movement, it will be
west of the forecast area by 6 PM MT.

Worst case scenario is a line of storms form along the boundary as
it advances west.

&&

.UPDATE...
Issued at 734 AM MDT Sun Jul 18 2021

Due to the moisture advection over Norton and Graham counties,
visibility has fallen to zero at Hill City and Norton. Latest data
indicates these visibilities will linger through 10 AM CT, so
decided to issue an advisory for these two counties.

&&

.SHORT TERM...(Today Through Monday) Issued at 341 AM MDT Sun Jul
18 2021

Potential for storms today, mainly east of highway 25. Otherwise
warm conditions continue with temperatures slightly above average
and drier conditions to begin the week.

This early morning has seen showers and storms linger in the western
half of the area with the storms being driven by outflows from
previous storms. However, the stability of the air is causing those
storms to collapse and they should be dissipated well before
sunrise. In our eastern counties, storms have formed along a subtle
boundary, potentially where a small amount of surface convergence is
formed by easterly winds moving into southerly winds. The flow is
weak though so it could be an outflow boundary from previous
convection. Meanwhile, a long lived storm (potentially a MCV)
continues to move southeast through Southwest Nebraska.

What this means for the morning hours is not exactly clear. More
than likely, the western half will clear during the remainder of the
morning and see sunny skies later today. The eastern half,
especially east of highway 83, could see storms continue through the
morning and afternoon hours as moist air remains in place both near
the surface and portions of the mid-levels. However, these storms
would be conditional on boundaries and surface convergence from
prior convection continuing to provide enough lift in an area that
would otherwise be relatively stable during the morning.

Going into the afternoon, the model guidance has varied and been
changing from run to run. This is understandable as the area remains
under an upper level ridge and relatively high pressure near the
surface. Also, this setup is providing relatively weak flow both
near surface and aloft. Henceforth, there is no clear or large area
of lift in the area. If anything, there is large scale subsidence.
This means that any storms that form will form from local and small
scale phenomena such as lingering outflow boundaries. Currently have
chances for storms in the eastern half of the area if the outflow
boundaries continue to trigger storms in the moist environment.
Should these storms form, they would likely last through the
remainder of the day before exiting to the south during the late
afternoon hours. A few storms could be severe as the moist
environment has CAPE values near or exceeding 2000 J/KG, both SB and
ML. Even with the somewhat weak flow, the change in direction
through the atmosphere could produce effective shear near 35 to
40kts which would support supercells. Henceforth, it would not be
unreasonable should storms form for a few to become strong and
potentially produce severe hail.

This evening, there are hints of a few storms forming in the higher
terrain of Eastern Colorado where moisture is available between 700-
500mb. Should storms form, they are not anticipated to be severe as
effective shear is weaker and CAPE is forecasted to be at or below
1000 J/KG. There could be a few strong wind gusts as DCAPE could
reach 1500 J/KG. These storms appear to stay confined to Eastern
Colorado where more moisture is available aloft.

Tonight, skies begin to clear with lows in the 60's. Winds will
continue to be out of the southeast but will be light around 5 to
10mph. There are some hints in guidance of storms forming late in
the night east of highway 83 where moisture remains relatively high
and where some weak convergence near the surface may be available.
Don't have high confidence in this so only have a slight chance in
the grids.

Monday brings drier conditions as the upper ridge continues to
expand. There still could be a chance for storms as model guidance
has the air saturating between 850-500mb in some locations. The main
issue would be forcing as there does not appear to be anything to
lift air and trigger storms. So Monday is currently forecasted to be
mostly clear with high in the upper 80's and lower 90's.

.LONG TERM...(Tuesday through Monday)
Issued at 300 AM MDT Sun Jul 18 2021

A deep and expansive upper level ridge will prevail over the
Rockies and High Plains throughout the long term period. The Tri-
State area will be situated on the eastern side of the ridge.. in
light northerly flow aloft. At this time -- it appears that the
main belt of westerlies will be confined to higher latitudes (e.g.
Dakotas/Canada). If this is the case, dry conditions are likely
to prevail. Mesoscale features associated with and/or emanating
from diurnal convection (if any) along the Colorado Front Range
could (conceivably) allow a few isolated storms to propagate
downstream into eastern Colorado during the late aft/eve hours..
depending on the the position/strength of the upper ridge, i.e.
whether or not synoptic subsidence will suppress upstream
development altogether.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 18 2021

VFR conditions forecast for TAFs. Main focus will be the extent of
the storm coverage with the incoming outflow winds from the storm
activity to the east of KGLD. Am expecting gusty winds behind the
outflow. Eventually winds will turn to the southeast for KGLD,
similar to what KMCK has done. Confidence in storms over KGLD is
too low to place a mention in the TAF beyond vicinity. Storm
activity should end behind the outflow due to the stable
environment.

KMCK should be done with storm activity. However, could see fog
overnight after 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
UPDATE...JTL
SHORT TERM...KAK
LONG TERM...VINCENT
AVIATION...JTL
Hazardous weather outlook, Jul 18, 9:47 AM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 18, 12:07 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
107 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NNW GOODLAND          39.36N 101.72W
07/18/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

&&

KMK
Local storm report, Jul 18, 12:09 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
109 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             GOODLAND                39.35N 101.71W
07/18/2021  M1.75 INCH       SHERMAN            KS   PUBLIC

            FACEBOOK VIDEO SHOWED GOLF BALL SIZE HAIL
            FALLING.

&&

TT
Special weather statement, Jul 18, 12:10 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
110 PM MDT Sun Jul 18 2021

KSZ041-181930-
Greeley KS-
110 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY COUNTY UNTIL
130 PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Horace, or 7 miles northwest of Tribune, moving
south at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tribune and Horace.

LAT...LON 3869 10191 3866 10167 3837 10176 3850 10202
TIME...MOT...LOC 1910Z 015DEG 8KT 3855 10185

Lundquist
Local storm report, Jul 18, 12:21 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             1 NW GOODLAND           39.36N 101.72W
07/18/2021  M1.25 INCH       SHERMAN            KS   PUBLIC

&&

KMK
Local storm report, Jul 18, 12:24 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
124 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HAIL             1 NNW GOODLAND          39.36N 101.71W
07/18/2021  M1.50 INCH       SHERMAN            KS   PUBLIC

            MEASURED 1.6 INCH HAIL WITH PHOTO.

&&

KMK
Special weather statement, Jul 18, 12:35 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
135 PM MDT Sun Jul 18 2021

COZ092-182000-
Cheyenne County CO-
135 PM MDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 200 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cheyenne Wells, moving southeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells.

This includes Highway 385 between mile markers 136 and 151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10261 3885 10229 3864 10218 3861 10225
      3861 10255
TIME...MOT...LOC 1935Z 336DEG 10KT 3871 10244

Lundquist

The radar

The Goodland radar (KGLD), 88 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cheyenne

When
July 18, 12:40 PM MST
Where
Cheyenne County, 4.54 mi S of Cheyenne Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
38.754, -102.353

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975803.